Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 211, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 22, 2003, 1:25 PM CDT for Leavenworth County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2003, 1:25 PM CDT (18:25 UTC)
- Expired
- Jun 22, 2003, 2:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Leavenworth County, KS
The radar
The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
123
WUUS53 KEAX 221825
SVREAX
KSC103-221930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
125 PM CDT SUN JUN 22 2003
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEAVENWORTH COUNTY IN NORTHEAST KANSAS
* UNTIL 230 PM CDT
* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR OSKALOOSA...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EASTON KS...RENO BY 145 PM CDT.
TONGANOXIE BY 150 PM CDT.
JARBALO BY 155 PM CDT.
BASEHOR...LEAVENWORTH BY 210 PM CDT.
LANSING BY 215 PM CDT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3933 9492 3922 9484 3920 9490 3900 9495
3900 9519 3937 9518 3939 9495
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:40 PM CDT, 45 minutes earlier.
Area forecast discussion, Jun 22, 12:40 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1240 PM CDT SUN JUN 22 2003 1240 PM... SQUALL LINE OVER EASTERN KS IS BEING SUPPORTED BY MODERATELY STRONG WARM AIR ADVECTION AROUND 850 MB. 12Z MESOETA INDICATES THIS FLOW WILL BACK AFTER 18Z TODAY AND THUS REDUCE THE PRIMARY DRIVING ENGINE FOR THIS ACTIVITY. EXPECT CONVECTION TO WEAKEN AS IT REACHES THE MO/KS BORDER. CURRENT RADAR TRENDS ALREADY SHOWS THIS OCCURRING JUST WEST OF THE KC METRO. BEST BET FORM MORE ORGANIZED CONVECTION WILL BE OVER NORTHWEST MO NORTH OF KC. HAVE ADJUSTED FORECAST TO REFLECT THIS AS WELL AS LOWERING HIGH TEMPERATURES THIS AREA. MAY NOT HAVE BEEN AGGRESSIVE ENOUGH ON LOWERING TEMPERATURES SO WILL MONITOR. MJ 332 AM... FOCUS FOR THIS MORNING IS ON OUR CHANCES FOR THUNDER OVER THE NEXT DAY OR TWO AND TEMPERATURES AS WE BREAK THE 90 MARK. SATELLITE AND SURFACE OBSERVATIONS CONTINUE TO SHOW THE THE RIDGE OVER THE MIDWEST SHIFTING EAST UNDER THE INFLUENCE OF THE EVER EXPANDING WEST CONUS TROUGH. OVERNIGHT CONVECTION IN SD/NORTHERN NE STARTING TO DIE AS THE UPPER LEVEL SUPPORTING SHORT WAVE SCOOTS OFF INTO CANADA THIS MORNING. LEFT OUR GOING MORNING CHANCE OF THUNDER IN THE NORTHWEST AND NORTH CENTRAL SECTION OF FORECAST AREA AS IS. CURRENT RADAR IMAGES STARTING TO SHOW SOME SHOWERS TRYING TO POP UP IN NORTH CENTRAL KANSAS WHICH COULD ADVECT ONTO OUR AREA AFTER DAYBREAK. FOR TONIGHT I ADDED CHANCE OF THUNDER TO THE NORTHERN THIRD OF THE CWA. 00Z META LOOKED TO HAVE A PROBLEM WITH SOME CONVECTIVE FEEDBACK ...BRINGING IN A STRONG QPF BULLS EYE TONIGHT INTO THE NORTHWEST CORNER. WHAT I HAVE OF THE 06Z META LOOKS TO DO A BETTER JOB OF HANDLING THE OVER NIGHT CONVECTION...INDICATING PRECIP WOULDNT REACH OUR BOARDERS UNTIL AFTER MIDNIGHT (IF AT ALL). FOR THIS AFTERNOON I WENT AHEAD AND MESHED WITH SURROUNDING OFFICES...AND INTRODUCED THE THUNDER INTO THE NORTHWEST CORNER LATE TODAY. FOR TEMPERATURES I LEFT TODAYS FORECAST HIGHS ALONE BUT DID BUMP UP THE HIGHS FOR MONDAY A DEGREE OR TWO. WITH 850MB TEMPS OF 21 TO 23+ PROGGED BY BOTH THE ETA AND GFS I WAS LEFT THINKING THE GUIDANCE TEMPS WERE A HAIR TOO COOL. CUTTER 335 PM... VORTICITY MAX OVER SOUTHEAST KS MOVING NORTHEAST IS RUNNING INTO A WALL OF STABILITY. AS A RESULT THE CLUSTER OF CONVECTION TENDS TO FIZZLE AS IT MOVES AWAY FROM THE BETTER DYNAMICS AND THEN REFIRES NEAR THE VORTICITY CENTER. WILL GO WITH CHANCE POPS FOR SOUTHWEST COUNTIES THROUGH 00Z. MODEL QPF INSISTS ON ANOTHER NOCTURNAL AREA OF CONVECTION DEVELOPING OVER EASTERN KS LATE TONIGHT AND THEN MOVE ACROSS NORTHERN MO IN THE MORNING. 850 MB THETA-E ADVECTION INCREASES TONIGHT AS 850 WINDS INCREASE AND VEER. FOR NOW WILL MENTION CHANCE POPS FOR LATE TONIGHT FOR NORTHWEST MO AND SUNDAY MORNING OVER NORTHERN TIER OF COUNTIES. DEGREE OF CONFIDENCE LOW BUT MODEL RUN TO RUN CONSISTENCIES HARD TO IGNORE. HEAT/HUMIDITY RETURN STARTING TOMORROW AND CONTINUES THROUGH WEDNESDAY. SHOULD BE ABLE TO REACH LOW 90S...MAYBE EVEN MID 90S ON TUESDAY. BAND OF MID/HIGH LEVEL MOISTURE PROGGED TO REMAIN OVER FORECAST AREA THROUGH SUNDAY WHICH MAY KNOCK OFF A DEGREE OF HEATING. WARMING AT MID LEVELS SHOULD BE SUFFICIENT TO CAP OFF ANY CONVECTIVE DEVELOPMENT TILL WEDNESDAY AFTERNOON. GFS HAS BEEN THE MOST PROGRESSIVE WITH WESTERN U.S. MID/UPPER LEVEL TROUGH AND LATEST RUN IS EVEN FASTER. HAVE OPTED TO MESH IN WITH ADJOINING OFFICES AND SPEED UP FRONTAL PASSAGE. SHOULD SEE COOLER TEMPERATURES AFTER FRONT MOVES THROUGH. MJ .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Jun 22, 12:58 PM CDT, 27 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1258 PM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. AREAS THREATENED INCLUDE AREAS SOUTH AND WEST OF A ST JOSEPH TO KANSAS CITY TO BUTLER LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT AND HUMID WEATHER WILL MOVE INTO THE AREA ON MONDAY AND TUESDAY WITH AFTERNOON HEAT INDICES BETWEEN 95 AND 100 DEGREES. THUNDERSTORMS ARE FORECAST FOR LATE WEDNESDAY AFTERNOON AND NIGHT. AT THIS TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY. A COLD FRONT IS EXPECTED TO DROP SOUTH THROUGH THE AREA WITH SCATTERED THUNDERSTORMS FORMING OVER NORTHWEST MISSOURI DURING THE LATE AFTERNOON ALONG THIS BOUNDARY AND THEN SPREADING SOUTHEAST ACROSS ACROSS THE REGION. THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY BEHIND THE COLD FRONT BUT THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING AS WELL AS WEDNESDAY AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. MJ
In the hours before
Special weather statement, Jun 22, 1:03 PM CDT, 22 minutes before
KSZ025-057-060-103>105-MOZ028-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 103 PM CDT SUN JUN 22 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 559...IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS: ATCHISON...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. IN MISSOURI: PLATTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... OLATHE AND PAOLA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:08 PM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 67 min |
| Jun 22, 2:38 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 82 min |
| Jun 22, 3:55 PM CDT | Flash Flood Warning | EAX | Johnson | 3 hr |
| Jun 22, 4:00 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.